Author Topic: Does a diuretic make you drier?  (Read 913 times)

deeindiana

  • Hero Member
  • *****
  • Posts: 541
    • Deb Perry Studio: photography & graphic arts
Does a diuretic make you drier?
« on: June 05, 2021, 06:12:41 AM »
I've taken Atenolol for years for high blood pressure but it's  been creeping higher in recent years. My family physician has tried adding different medicines to bring down the BP but so far we haven't found the right combination that doesn't have side effects.

Now she wants me to try Aldactone (spironolactone), which is a diuretic and I'm worried. I'm already so dry with sjorgrens I'm afraid a diuretic will dry me up like a prune! She says it shouldn't...but (like many of us here) I have such weird side effects to medications.

Does anyone here take Aldactone (spironolactone) or any other type of diuretec? How are you doing? I'd appreciate hearing any advice. Thanks!
Diagnosed June 2010.
Rheumy at University of Michigan Med Center. Age 62
Difficulty swallowing, fibromyalgia, burning mouth, GERD, anxiety, dry, dry, dry!
Medications: Atenolol, Dexilant, Plaquenil
I am my own worst enemy...

Carolina

  • Hero Member
  • *****
  • Posts: 5863
  • —if it ain't one thing, it's another." Roseanne R.
Re: Does a diuretic make you drier?
« Reply #1 on: June 06, 2021, 04:25:12 AM »
I've taken Triamterene-HCTZ for 22 years, and had been taking it for 3 years before I suddenly had dry eyes/dry mouth.  It is always a trade off!   Now I take 30 mg Salagen (Pilocarpine) a day.....and still I'm so dry, so dry.

Elaine
Female-Elaine,79-CVID-pSJS-WMD (Eylea) Inter.
Cys-PN-CAD-Osteoarth-SFN-Oral Lichen Planus-SIBO-Act.Purpura-Tinitus-Meniere's-Hearing Loss-Achalasia-Hand Surgeries, UTI's-Braces/Walker-IVIG Gamx-Medrol-Gabapentin-Atenolol-Pilocarpine-LDN-Nasonex-Lipitor-Estrogel-D-Mannose-NAC-Om.3-Methotrexate-Esome

Linda196

  • Administrator
  • Hero Member
  • *****
  • Posts: 5186
Re: Does a diuretic make you drier?
« Reply #2 on: June 06, 2021, 04:33:06 AM »
The reason our mouths and eyes are dry is not because there is an absence of fluid in our bodies, it's because the glands that produce and excrete the tears and saliva aren't functioning. It's entirely possible to be overhydrated to the point of heart failure, and still have dry eyes and mouth.

The purpose of the diuretic is to lessen the preload on the heart by reducing the circulating fluid in the body. Only if it's over done and the person becomes dehydrated as a result, will it cause increasing dryness in the mouth and eyes.
Please check out our home page at http://www.sjogrensworld.org/index.html {{INCLUDES A LINK TO AMAZON SHOPPING!!}}
; and live chat at https://kiwiirc.com/client/irc.dal.net/#SjogrensWorld

deeindiana

  • Hero Member
  • *****
  • Posts: 541
    • Deb Perry Studio: photography & graphic arts
Re: Does a diuretic make you drier?
« Reply #3 on: June 06, 2021, 07:59:12 AM »
Linda196 - That's good to know. I never thought about the "reasons" for Sjs dryness (inflammation) compared to general dehydration. Thank you! Now I'll just keep my fingers crossed that this medication is tolerable and works on the BP. Seems like my body has a weird side effect to every pill I take and I'm sure my doctor gets frustrated with me. The last one we tried was amlodipine and it worked beautifully and I felt great - until my ankles swelled up like beach balls. Sigh...it's always something!
Diagnosed June 2010.
Rheumy at University of Michigan Med Center. Age 62
Difficulty swallowing, fibromyalgia, burning mouth, GERD, anxiety, dry, dry, dry!
Medications: Atenolol, Dexilant, Plaquenil
I am my own worst enemy...

Kathy57

  • Hero Member
  • *****
  • Posts: 784
  • Primum non nocere - "First do no Harm"
Re: Does a diuretic make you drier?
« Reply #4 on: June 06, 2021, 10:30:02 PM »
Linda196,

I love the way you explained this!  It is so true that you can be over hydrated and still have terrible dry mouth and eyes, etc.  Have not we all been through this?

Good luck Dee, with your new blood pressure med.  it is so important to keep it under control.  I hope this new med will work well for you.

Kathy
62 yr old female - Diagnosed Sjogrens Aug. 1st 2014.  Plaqinil, Evoxac, Prevacid, Lexapro, Hypothyroid, Esophagel Reflux, Gastritis, Barretts Esophagus, failed sinus surgery with 3 nasal septal perforations.  (Can't see it from the outside)  Asthma, albuterol, Dulera, Nebulizer, Osteoporosis.

meirish

  • Sr. Member
  • ****
  • Posts: 384
Re: Does a diuretic make you drier?
« Reply #5 on: June 11, 2021, 07:34:31 PM »
i was on the amlodipine and develped the swollen ankles also. Doc put me back on the Losarten that is the same family as the amlodiipine, I believe, and my pressure was better and no swollen ankles.

Also, it was noted about this time that my TSH had dropped to 0.19 and I am betting that is what was causing my blood pressure to go up some. Never had a TSH at this point before. No wonder I was finding it hard to sleep...some nights no sleep at all and not so tired!!! Take care and maybe check out the TSH if you have thyroid issues. meirish